Connecticut, 2025

Hail and Damaging Winds in Connecticut, September 6, 2025

September 6, 2025 · NWS ALY · 7 events in 1 county or zone

Showers and thunderstorms developed ahead of a cold front across northwestern Connecticut on September 6, 2025. One thunderstorm became severe downing trees and wires along its path.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Showers and thunderstorms developed ahead of a cold front across northwestern Connecticut on September 6, 2025. One thunderstorm became severe downing trees and wires along its path. One tree fell onto a car injuring an occupant.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Sep 6, 12:53 PM EST, 5 minutes earlier.

Area forecast discussion, Sep 6, 12:53 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
153 PM EDT Sat Sep 6 2025

.SYNOPSIS...
A line of showers and thunderstorms will continuing moving across
the region this afternoon and tonight in advance of a cold front
that is slowly moving through the area. Some of the storms will be
strong to severe and will be capable of producing strong wind gusts
and heavy downpours. Behind this storm system, a prolonged stretch
of dry weather, along with cooler and less humid conditions, is
expected for Sunday through much of next week.

&&

.DISCUSSION...
Key Message:

- Strong to severe storms expected across the lower Hudson
  Valley, Berkshires and northwest Connecticut this afternoon
  and early evening. Damaging winds, large hail and an isolated
  tornado are all possible with the strongest activity.

Early afternoon water vapor imagery showing a well-defined upper
shortwave approaching the eastern Great Lakes, with sfc
observations showing main cold front now stretched along a line
from Springfield, VT (VSF) southwest to Monticello, NY (MSV).
Ahead of this boundary, temperatures have warmed into the upper
70s to low 80s, with dewpoints residing in the upper 60s to low
70s. Meanwhile, areas west and northwest of the front show
temps in the lower to middle 60s. Main concerns heading into the
mid afternoon/early evening hours will be focused across the
lower Hudson Valley, Berkshires and Litchfield County areas, as
ingredients remain in place for developing severe thunderstorm
activity later today. Very interesting depiction of the
contrasting airmasses can be seen on the ALB and OKX observed
soundings from this morning's 1200 UTC launch. While ALB largely
resided in a mostly stable airmass immediately along the front
this morning, the sounding from OKX paints an entirely
different picture, with large amounts of elevated buoyancy seen
with MUCAPE values of nearly 2500 J/kg. In addition, both
soundings indicating strengthening wind fields aloft as mid-
level jet along the east side of approaching trough axis
continues to track east with time. All this to say, things may
become fairly interesting in the next few hours as strong
buoyancy combined with stregthening shear fields will set the
stage for severe storms across the aforementioned locations
later today.

In terms of severe weather expectations, large buoyancy across the
lower Hudson Vly and points northeast through the Berkshires
could support large hail growth, especially considering the
large elevated instability as seen on OKX's sounding this
morning. This is further verified on latest SPC Mesoanalysis
which shows a sharping MLCAPE axis of nearly 1500 J/kg
extending from Dutchess and Orange Counties, northeast into
central Massachusetts. In terms of strong wind gust potential,
SPC Mesoanalysis values are already above 700 J/kg extending
from the lower Hudson Vly northeast through western Connecticut.
Expect these magnitudes to only increase through the afternoon
as surface instability increases with peak daytime heating ahead
of the front. Finally, with respect to tornado potential, quick
look at RAP plan view 0-1, 0-3 and 0-6 km bulk shear vectors on
AWIPS does show some modest veering with height over these
layers, however fcst soundings from BUFKIT really do show uni-
directional wind profiles later today across our fcst zones.
Right now, SPC Mesoanalysis 0-1km SRH highlights the I-91
corridor and points east later today, with NAM BUFKIT fcst
soundings for HFD showing more low-level veering this afternoon
than areas further west. Regardless, the risk for a tornado or
two is certainly non-zero the further east towards the I-91
corridor you go given the strong wind fields aloft and better
low-level veering. All told, active radar monitoring expected
later this afternoon.

Severe convective activity should rapidly come to an end by 00z
this evening with loss of daytime heating, and weaker forcing
overall as initial shortwave energy translates northeast away
from our area. Another round of shwrs can be expected overnight
as sfc low now located across the southwest Pennsylvania lifts
north along the nearly stalled front. Another round of shwrs
will be possible early Sunday as next piece of shortwave energy
rotates through the area, however drier conditions should return
by afternoon. High temps across the entire fcst area on Sunday
will struggle to reach the 70 degree mark across higher terrain
locations, while low 70s dominate through the Hudson Vly.

Beyond this, high pressure looks to be in firm control as we start
the work week with below normal temps and low humidity
prevailing on Monday. Temps will begin to moderate back closer
to seasonable levels Tuesday and Wednesday with temps reaching
the lower to mid 70s both days. Next weather feature of interest
will arrive Thursday as another cold front sags south across
the Northeast. Right now, models largely show this feature
passing as a dry front, however cooler than normal temps look to
make a return by late week and next weekend as we reside in a
post frontal airmass.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Through 18z/Sun...Cold front is bringing rain and thunderstorms
across the TAF sites and will do so until around 22z/Sat. Best
thunderstorms and severe weather chances will be at KPSF/KPOU
where some brief IFR conditions could occur along with strong
winds. At KALB/KGFL, a steady light to occasionally moderate
rain will bring mainly MVFR/VFR conditions. This activity will
move to the east where cigs could improve back to VFR this
evening. There is the potential for some fog to develop but not
enough confidence to include at this time. Overnight, another
wave of low pressure along the coast will bring light rain to
most if not all TAF sites. While vsbys will mainly be VFR, cigs
could lower to MVFR and possibly IFR at KPOU. Wind will become
northwesterly at all sites this afternoon at 5-10 kt then become
light to calm tonight into Sunday morning. Wind will then
become west to northwesterly at 5-10 kt by early Sunday
afternoon.

Outlook...

Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: No Operational Impact. NO SIG WX.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...32/Frugis
DISCUSSION...32/Frugis
AVIATION...Rathbun

In the hours before

Special weather statement, Sep 6, 12:00 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Albany NY
100 PM EDT Sat Sep 6 2025

NYZ053-054-058>061-061745-
Eastern Columbia NY-Western Rensselaer NY-Eastern Greene NY-
Western Columbia NY-Western Greene NY-Eastern Rensselaer NY-
100 PM EDT Sat Sep 6 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN COLUMBIA...EASTERN
GREENE AND SOUTHWESTERN RENSSELAER COUNTIES THROUGH 145 PM EDT...

At 100 PM EDT, Doppler radar was tracking a strong thunderstorm near
North-South Lake Campground, or 7 miles northwest of Catskill, moving
northeast at 45 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hudson, Catskill, Chatham, Nassau, New Baltimore, Stephentown,
Coxsackie, New Lebanon, Valatie, Athens, Kinderhook, Lorenz Park,
North-South Lake Campground, Coeymans, Cairo, Ghent, Stockport,
Stuyvesant, Canaan, and East Nassau.

This includes Interstate 87 between exits 21 and 21B.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4236 7341 4216 7397 4218 7400 4216 7401
      4217 7404 4229 7414 4247 7380 4246 7378
      4247 7378 4262 7349 4246 7337
TIME...MOT...LOC 1700Z 241DEG 37KT 4227 7400

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

WASULA
Special weather statement, Sep 6, 12:06 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Albany NY
106 PM EDT Sat Sep 6 2025

NYZ060-061-064>066-061745-
Eastern Dutchess NY-Eastern Columbia NY-Western Columbia NY-
Western Dutchess NY-Eastern Ulster NY-
106 PM EDT Sat Sep 6 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL ULSTER...NORTHERN
DUTCHESS AND SOUTHERN COLUMBIA COUNTIES THROUGH 145 PM EDT...

At 106 PM EDT, Doppler radar was tracking a strong thunderstorm over
Port Ewen, or over Kingston, moving northeast at 45 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Kingston, Rhinebeck, Hurley, Copake, Pine Plains, Red Hook, Ancram,
Millerton, Tillson, Port Ewen, Lake Katrine, Staatsburg, High Falls,
Esopus, Rosendale, Marbletown, Bethel, Milan, Hillsdale, and
Taghkanic.

This includes Interstate 87 near exit 19.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4190 7416 4194 7414 4224 7350 4219 7347
      4209 7351 4205 7350 4205 7349 4195 7350
      4179 7408
TIME...MOT...LOC 1706Z 241DEG 37KT 4189 7400

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Wasula
Local storm report, Sep 6, 12:50 PM EST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
150 PM EDT Sat Sep 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 PM     Tstm Wnd Dmg     2 NE Pine Plains        42.00N 73.63W
09/06/2025                   Columbia           NY   911 Call Center

            Tree through roof of house. Ancram Fire Dept
            dispatched and enroute to location.

&&

32

The radar

The Albany radar (KENX), 81 km away, was scanning. The volume nearest the first event began at 17:56 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Litchfield

When
September 6, 12:58 PM EST
Where
Litchfield County, 0.86 mi NW of Taconic
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
911 Call Center
Coordinates
42.040, -73.410

A tree fell onto a car injuring an occupant.

Thunderstorm Wind, Litchfield

When
September 6, 12:59 PM EST
Where
Litchfield County, 0.86 mi NW of Taconic
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.040, -73.410

A tree and wires were downed. The tree was on fire.

Thunderstorm Wind, Litchfield

When
September 6, 1:20 PM EST
Where
Litchfield County, 0.51 mi E of Lime Rock Stn
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
41.930, -73.360

A photo was received of a tree town and a power line on fire at the Intersection of Route 112 and Route 7 south of Falls Village.

Thunderstorm Wind, Litchfield

When
September 6, 1:30 PM EST
Where
Litchfield County, 0.69 mi N of Colebrook
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.990, -73.100

Trees and wires were downed over a roadway causing it to be closed.

Thunderstorm Wind, Litchfield

When
September 6, 1:42 PM EST
Where
Litchfield County, 0.69 mi S of Marble Dale
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.660, -73.370

Trees were downed on a building as well as on the roadway and on wires along Route 202, south and near the town of New Preston. Several trees were also uprooted and downed near Schofield Hill Road.

Hail, Litchfield

When
September 6, 1:54 PM EST
Where
Litchfield County, 0.52 mi W of Bantam
Measured
1 in hail
Reported by
Social Media
Coordinates
41.720, -73.240

Hail was estimated to be at least 1 inch in diameter near Bantam.

Thunderstorm Wind, Litchfield

When
September 6, 2:18 PM EST
Where
Litchfield County, 2.63 mi N of Thomaston
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.708, -73.066

Trees were downed along Route 222, Hill Road, in the Town of Harwinton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2025Every state in 2025This day in weather historyWarnings in Connecticut, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1295106, 1295108, 1295109, 1295110, 1295112, 1295113, 1295114.